Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

October 10, 2021Vilas County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Oct 10, 2021, 2:12 AM CDT for Vilas County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2021, 2:12 AM CDT (07:12 UTC)
Expired
Oct 10, 2021, 3:15 AM CDT
In force
63 min
Issued by
NWS Green Bay, WI
Hail
0.50 in
Wind
30

County Vilas County, WI

The radar

The Marquette radar (KMQT), 187 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWUS83 KGRB 100712
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
212 AM CDT Sun Oct 10 2021
 
WIZ005-010-100815-
Vilas WI-Oneida WI-
212 AM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of western Vilas and
northwestern Oneida Counties through 315 AM CDT...

At 211 AM CDT, Doppler radar was tracking a strong thunderstorm near 
Willow Reservoir, or 24 miles northwest of Rhinelander, moving north 
at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lac Du Flambeau, Boulder Junction, Squirrel Lake, Johnson Lake
Barrens Natural Area, Willow Lake, Willow Reservoir, Rice Creek
Natural Area, Minocqua, Arbor Vitae and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4614 8949 4562 8970 4569 9004 4574 9004
      4598 8997 4598 8993 4611 8993 4623 8989
TIME...MOT...LOC 0711Z 196DEG 23KT 4574 8991 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$
Kieckbusch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Oct 9, 10:49 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 9, 10:49 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1049 PM CDT Sat Oct 9 2021

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Sunday
Issued at 356 PM CDT Sat Oct 9 2021

The main focus from this forecast period revolves around the
potential for showers and thunderstorms tonight into Sunday, in
addition to the continued above normal temperatures.

This evening through early Sunday morning...A surface low pressure
system, producing showers and thunderstorms across the Dakotas
this afternoon, will continue to slowly track northeast into
northwestern MN during this period. Ahead of the system, warm,
moist air will lift into the Upper Mississippi Valley via a
south/southwest low-level jet associated with a warm front. This
front, with the added support of the LFQ of the upper-level jet,
will allow showers and thunderstorms to develop across the region.
CAMs are in decent agreement with the convection developing after
10 PM this evening and lifting northeast across the area in a few
narrow bands into early Sunday morning. As for the severe
potential, elevated instability, steep mid-level lapse rates, and
wet-bulb zero heights between 8k and 10k ft, will make for a
marginal hail threat within some of these storms. In addition,
heavy downpours are also possible within the strongest storms due
to PWATs up to 1.5 inches. With the warm, moist air in place
overnight into Sunday, fog is possible to develop, especially
ahead of the warm front, including locations along the lakeshore.
Well above normal low temperatures are expected tonight ranging
from the upper 50s to lower 60s. In fact, some locations may break
or tie their record high minimum temperature.

Sunday...While the main threat for isolated strong storms will
exit the region by the early afternoon, lingering moisture across
the area may allow for additional isolated light showers and
non-severe thunderstorms to develop. Gusty southerly winds will
keep the warm, moist air across the area for the remainder of
Sunday, allowing high temperatures to rise well above normal with
readings in the 70s.

.LONG TERM...Sunday Night Through Saturday
Issued at 356 PM CDT Sat Oct 9 2021

Fairly active/unsettled period expected through much of long-term
forecast.

Sunday night through Monday night: A surface low and upper-level
closed low will become vertically stacked over northern MN by early
Sunday evening. These features will meander slowly northward into
Ontario while steadily diminishing through the day Monday. The
associated cold front is expected to slowly drift eastward through
Wisconsin Sunday night into Monday morning. Isolated to scattered
showers and thunderstorms will linger ahead of the front; however, a
diminishing trend is expected as the front slows and forcing
diminishes Sunday night into early Monday morning. A few strong or
isolated severe storms may linger into the evening as instability is
forecast to be around 1000 J/kg with deep-layer shear expected to be
around 30-40kts.

An additional piece of upper-level energy and associated surface low
is expected to lift northeastward from central Missouri, along the
front, Monday afternoon through Monday night. This will allow for
more widespread shower and thunderstorm development along with
heavier rainfall potential for that time period. PWAT values are
progged to be roughly 100-200 percent of normal, which is around 1
to 1.5 inches. Much of the guidance is painting out roughly and inch
of rain for a good portion of northeast Wisconsin Monday afternoon
through late Monday night. A few strong storms may develop Monday
afternoon/evening; however, the best chance for seeing severe storms
will likely remain to the east and southeast of the area across
Lower Michigan. That will be where the greatest instability and
shear are co-located. Overnight lows will be in the 50s to around
60. High temperatures are expected to be in the mid 60s to low 70s,
warmest east-central and far northeast.

Tuesday and Tuesday night: As the aforementioned features continue to
lift to the northeast, expect a diminishing trend in the
precipitation and cloud cover from southwest to northeast Tuesday
morning. This will also be a result of a brief/quick moving upper-
level ridge that will pass through the area. Again, this will likely
result in a dry Tuesday afternoon and Tuesday night. High
temperatures are forecast to be in the 60s to low 70s. Overnight
lows will be in the upper 40s to low 50s.

Wednesday through Thursday: A broad surface low and vertically
stacked upper-level low over the NE/SD border early Wednesday
morning will quickly lift northward into northwest MN/northeast ND
by late Wednesday afternoon/evening. As this happens, a cold
front/occluded front will race northeastward through Wisconsin. This
will bring showers and thunderstorms to the area throughout the day
Wednesday through late Wednesday evening. A dry slot will then push
across the area late Wednesday night through the day Thursday,
bringing mainly dry conditions. High temperature will remain in the
mid to upper 60s to around 70. Overnight low will be in mid 40s to
low 50s.

Rest of the extended: The break in the precipitation may linger
through the end of the work week into the weekend; however, there
are considerable model differences for that time period. At this
point, will stick with a consensus of the models, which keeps much
of the area dry. Temperatures are expected to trend toward normal.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1048 PM CDT Sat Oct 9 2021

A gradually deepening cyclone will track from the north-central
Plains to near KINL during the TAF period. The system will bring
increasing winds aloft, and a round of low-end LLWS to the area
tonight. A band of scattered elevated convection near the nose of
the LLJ will sweep through the area overnight. Thunder chances
look a little better than earlier, so will carry some thunder in
all the TAF sites. &&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Hykin
LONG TERM......Cooley
AVIATION.......Skowronski
Hazardous weather outlook, Oct 9, 2:55 PM CDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
255 PM CDT Sat Oct 9 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
255 PM CDT Sat Oct 9 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight. An isolated
strong storm or two could produce hail and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a chance of thunderstorms Sunday and Sunday evening. A
few of these storms during the morning may be severe and produce
large hail, especially over north-central and far northeast
Wisconsin. Other threats include heavy rain and gusty winds.

There is a slight chance of thunderstorms Monday afternoon and
night. A few strong storms are possible across east-central
Wisconsin and may produce hail and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any hail to the National Weather
Service in Green Bay late tonight.

LMZ521-522-541>543-102000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
255 PM CDT Sat Oct 9 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight. Any storms would
pose a lightning threat to mariners.

Conditions hazardous to small craft will develop on Lake Michigan
late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Conditions hazardous to small craft are expected Sunday through
early Monday morning, and again on Thursday.

There is a chance of thunderstorms on Sunday. A few of these
storms, mainly during the morning, may become strong and produce
hail and gusty winds.

There is a slight chance of thunderstorms Monday afternoon and
night. While severe thunderstorms are not anticipated, any storms
would pose a lightning hazard to mariners.

Hykin/Cooley

In the hours before

Special weather statement, Oct 10, 1:02 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
102 AM CDT Sun Oct 10 2021

WIZ010-018-100700-
Oneida WI-Lincoln WI-
102 AM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of Lincoln and
southwestern Oneida Counties through 200 AM CDT...

At 100 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rib Lake, or 14 miles northeast of Medford, moving north at 20 mph.
The strongest storm will impact the far northwest part of Lincoln
and far southwest Oneida counties.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Merrill, Tomahawk, Harrison, Birch Trails Girl Scout Camp, Gilbert,
Council Grounds State Park, Tripoli, Dutch Corners, New Wood Wildlife
Area and Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4561 9004 4558 8943 4512 8943 4512 8956
      4519 9004
TIME...MOT...LOC 0600Z 192DEG 19KT 4528 9012

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Kieckbusch
Special weather statement, Oct 10, 1:26 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Green Bay WI
126 AM CDT Sun Oct 10 2021

WIZ010-018-100715-
Oneida WI-Lincoln WI-
126 AM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of northwestern Lincoln
and western Oneida Counties through 215 AM CDT...

At 126 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tripoli, or 29 miles northeast of Medford, moving north at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Tomahawk, Willow Lake, Tripoli, Willow Reservoir, Bradley,
Hazelhurst, Mccord, Lower Tomahawk River Natural Area, Spirit Falls
and Gobler Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4588 9004 4582 8962 4536 8978 4540 9004
TIME...MOT...LOC 0626Z 191DEG 24KT 4550 9004

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Kieckbusch
Special weather statement, Oct 10, 2:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
212 AM CDT Sun Oct 10 2021

WIZ005-010-100815-
Vilas WI-Oneida WI-
212 AM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of western Vilas and
northwestern Oneida Counties through 315 AM CDT...

At 211 AM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Reservoir, or 24 miles northwest of Rhinelander, moving north
at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lac Du Flambeau, Boulder Junction, Squirrel Lake, Johnson Lake
Barrens Natural Area, Willow Lake, Willow Reservoir, Rice Creek
Natural Area, Minocqua, Arbor Vitae and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4614 8949 4562 8970 4569 9004 4574 9004
      4598 8997 4598 8993 4611 8993 4623 8989
TIME...MOT...LOC 0711Z 196DEG 23KT 4574 8991

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 1:02 AM CDTSpecial Weather StatementGRBLincoln58 min
Oct 10, 1:26 AM CDTSpecial Weather StatementGRBOneida49 min
Oct 10, 3:07 AM CDTSpecial Weather StatementGRBVilas38 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.